Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 10, 2006, 6:09 PM CDT for Sargent County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2006, 6:09 PM CDT (23:09 UTC)
- Expired
- Aug 10, 2006, 6:37 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 94 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1910 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 102309 SVRFGF NDC081-110000- /O.NEW.KFGF.SV.W.0161.060810T2309Z-060811T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 609 PM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 700 PM CDT * AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTH OF CAYUGA...OR 42 MILES SOUTHWEST OF WAHPETON...MOVING TO THE SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN SARGENT COUNTY AT 620 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4607 9728 4611 9751 4573 9768 4568 9730 $$ TG
2 follow-up statements
000 WWUS53 KFGF 102318 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 618 PM CDT THU AUG 10 2006 NDC081-110000- /O.CON.KFGF.SV.W.0161.000000T0000Z-060811T0000Z/ SARGENT ND- 618 PM CDT THU AUG 10 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHEASTERN SARGENT COUNTY... AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 7 MILES SOUTH OF CAYUGA...OR 43 MILES SOUTHWEST OF WAHPETON...MOVING TO THE SOUTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN SARGENT COUNTY AT 630 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4607 9728 4611 9751 4573 9768 4568 9730 $$ TG
000 WWUS53 KFGF 102337 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 637 PM CDT THU AUG 10 2006 NDC081-102347- /O.CAN.KFGF.SV.W.0161.000000T0000Z-060811T0000Z/ SARGENT ND- 637 PM CDT THU AUG 10 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SARGENT COUNTY IS CANCELLED... AT 637 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF SOUTHEASTERN SARGENT COUNTY. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4607 9728 4611 9751 4573 9768 4568 9730 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 10, 2:17 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 217 PM CDT THU AUG 10 2006 .SHORT TERM... WATER VAPOR LOOP THRU 1830Z SHOWS WEST END OF A VORT RIGHT OVER THE RED RIVER NEAR GRAND FORKS-FARGO...WITH ERN EDGE NR FOSSTON. CLUSTER OF CONVECTION WITH VORT WILL CONTINUE TO DEVELOP/DISSIPATE WESTWARD AS WHOLE AREA LIKELY MOVES VERY SLOWLY EAST AND SOUTHEAST AS VORT VERY SLOWLY MOVES THRU NW MN. LAPS SHOWS 3000 J/KG JUST WEST OF THE RED RIVER...WITH ILL-DEFINED INVERTED TROUGH APPARENT FROM JUST NEAR CANDO TO DEVILS LAKE TO JUST EAST OF JAMESTOWN THEN TO NEAR SISSETON. ALL THESE FEATURES WILL ALLOW SCATTERED CONVECTION TO CONTINUE INTO THE EVENING. UNSURE WHAT TO DO WITH CURENT VORT IN WRN ND AS THIS IS ALSO MOVING VERY SLOWLY EASTWARD. MODELS NOT HANDLING THIS FEATURE WELL. STRONGEST TSTMS WITH THIS MAY DROP SOUTHEAST INTO NRN SD AS SFC HEATING IS STRONGEST NEAR MOBRIDGE. DID KEEP ISOLATED POPS AFTER MIDNIGHT FOR ALL BUT FAR NORTHEASTERN AREAS. WILL KEEP A DRY FCST FOR FRIDAY AS HIGH PRESSURE OVER NRN ONTARIO DROPS SOUTH AND A BIT DRIER AND MORE STABLE AIR MOVES IN FROM THE EAST BUT YET THERE IS A VORT PROGGED TO MOVE INTO SE ND FRI AFTN. LATER SHIFTS WILL NEED TO LOOK AT THIS FOR ANY CHANGES. DRIER AIR WILL ENTER THE FAR ERN CWA AS UPR 40 - LOW 50 DEW PTS NORTH OF MN ARROWHEAD ADVECTS WESTWARD...BUT DONT THINK DRIER AIR WILL MAKE MUCH FARTHER WEST THAN ERN TIER OF COUNTIES ON FRIDAY. FRI NIGHT INTO SATURDAY SHOULD PROVE ACTIVE. NAM/GFS PRETTY GOOD AGREEMENT IN SHOWING COMPLEX/MCS FORMING IN WRN ND FRI EVENING MOVING EASTWARD INTO ERN ND AFTER 06Z SAT...REACHING THE VALLEY PRIOR TO 12Z...SO UPPED POPS TO 40 PCT FOR THIS. STILL A BIT TOO FAR AWAY TO HIGHLIGHT AREAS FOR LIKELY POPS AS GFS IS FARTHER NORTH THAN NAM. 45KT 850 MB JET SHOULD FUEL COMPLEX AS IT MOVES EAST. ON SATURDAY...UNSURE ABOUT CLOUD COVER AND RESIDUAL TSTMS FROM ANY MORNING COMPLEX...BUT SFC HEATING THAT DOES OCCUR SHOULD SEND TEMPS INTO THE 80S AT LEAST OVER ERN ND. THIS ALONG WITH DEW PTS NR 70 SHOULD GIVE ML CAPES NR 3000 J/KG AT PEAK HEATING. FRONT WILL BE OVER CNTRL ND AND STORMS WILL LIKELY FIRE ALONG IT AND MOVE EAST OVER AREA SAT NIGHT. SUNDAY...NO CHANGES WERE MADE AND KEPT LOW POPS. NAM/GFS/CANADIAN CAME INTO BETTER AGREEMENT IN HAVING FRONT MOVE TO NR A INL-DTL- ABR LINE AND THEN SLOWING DOWN SUNDAY WITH SOME SHOWERS/THUNDER ALONG AND NORTH OF BOUNDARY DAYTIME SUNDAY BEFORE CLEARING SUNDAY NIGHT. .LONG TERM (MON-THU)... MODELS SEEM FAIRLY CONSISTENT WITH MID-UPPER RIDGE THROUGH WED AS 500MB TROUGH APPROACHES FROM W CONUS. SFC HIGH PRESSURE AT BEGINNING OF PERIOD WILL SLOWLY TRANSLATE E WITH FA IN RETURN FLOW BY WED. THIS SETS THE STAGE FOR THE NEXT ROUND OF CONVECTIVE ACTIVITY FOR THU AND WILL ADD TO FORECAST. TEMPERATURES NEAR NORMAL WITH THIS MORE TYPICAL SUMMER PATTERN. && .AVIATION...FORECAST REMAINS CHALLENGING BECAUSE OF CONVECTIVE CHANCES AND LOW LEVEL MOISTURE REMAINING HIGH. CURRENT THINKING WILL BE AFTERNOON MVFR CIGS WILL BECOME SCT WITH LOSS OF SOLAR...BUT THEN AGAIN POSSIBLE TOWARD EARLY MORNING AS THE BOUNDARY LAYER BECOMES SATURATED. BEST CHANCES FOR -TSRA APPEAR TO BE THROUGH THE EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DTR/TG
Hazardous weather outlook, Aug 10, 6:44 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT THU AUG 10 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT THU AUG 10 2006 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS MORNING HOWEVER ANY STORMS WILL REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. AN AREA OF LOW PRESSURE WILL MOVE EAST ACROSS THE DAKOTAS LATE THIS AFTERNOON AND EVENING. AHEAD OF THE BOUNDARY...MOIST AND UNSTABLE AIR WILL RESULT IN THE POTENTIAL FOR STORMS TO DEVELOP. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION LATE FRIDAY NIGHT AND CONTINUE INTO SUNDAY AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Aug 10, 3:47 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
347 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL MAPLETON 46.89N 97.05W
08/10/2006 E1.00 INCH CASS ND PUBLIC
&&
JCALocal storm report, Aug 10, 3:54 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
354 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL ERIE 47.11N 97.39W
08/10/2006 E0.88 INCH CASS ND PUBLIC
&&
JCALocal storm report, Aug 10, 4:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
457 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL WALCOTT 46.55N 96.94W
08/10/2006 E0.88 INCH RICHLAND ND PUBLIC
&&
JCALocal storm report, Aug 10, 5:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
517 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 S ABSARAKA 46.95N 97.39W
08/10/2006 E1.50 INCH CASS ND PUBLIC
HAIL COVERED THE GROUND.
&&
JCALocal storm report, Aug 10, 5:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 WNW WHITMAN 48.19N 98.24W
08/10/2006 E0.88 INCH NELSON ND PUBLIC
&&
JCALocal storm report, Aug 10, 5:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
559 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 14 ENE DEVILS LAKE 48.19N 98.59W
08/10/2006 E2.75 INCH RAMSEY ND PUBLIC
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:31 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 59 min |
| Aug 9, 8:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 43 min |
| Aug 9, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 62 min |
| Aug 9, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 61 min |
| Aug 10, 1:58 PM CDT | Flash Flood Warning | FGF | Grand Forks | 3 hr |
| Aug 10, 2:36 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 54 min |
| Aug 10, 3:17 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 58 min |
| Aug 10, 4:10 PM CDT | Tornado Warning | FGF | Cass | 65 min |
| Aug 10, 4:24 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 66 min |
| Aug 10, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 55 min |
| Aug 10, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.